Minnesota, 2005

Lightning Strikes in Minnesota, October 4, 2005

October 4, 2005 · NWS MPX · 2 events in 1 county or zone

2 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Oct 4, 3:45 AM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Oct 4, 3:45 AM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
445 AM CDT TUE OCT 4 2005

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
STATIONARY FRONT STRETCHING FROM BALSAM LAKE WI TO THE TWIN CITIES
TO NEW ULM WILL MOVE LITTLE TODAY. SFC LOW OVER SCENT NEB THIS MORN
WILL MOVE INTO SE SODAK THIS EVE AND ALONG BDRY RIGHT THRU CWA
TONIGHT. COLD FRONT ASSOC WITH SFC LOW WILL SWING FROM W TO E ACROSS
CWA BETWEEN 09Z TONIGHT AND 18Z WED. AT 850MB A WARM FRONT WILL SIT
OVER CENTRAL MN FROM W TO E THRU THE DAY UNTIL LOW PRES AREA PUSHES
IT INTO NRN MN TONIGHT. SFC BDRY AND 850MB BDRY WILL SERVE AS FOCUS
FOR CONVECTION TODAY INTO EARLY THIS EVE. ALSO HELPING PRECIP
PRODUCTION IS 45KT 850MB JET /STRONG WAA/ AND PRECIP WATERS NEAR 1.7
INCHES. HVY RAINFALL BIGGEST THREAT. SPC HAS CWA OUTLOOKED FOR
SLIGHT RISK THIS AFT/TONIGHT DUE TO AMT OF DEEP SHEAR IN PLACE THRU
TIME PERIOD...BUT LIMITING FACTOR WILL BE LOW CAPE DUE TO
SIGNIFICANT CLOUD COVER.

TONIGHT SFC LOW WILL TEAM UP WITH ENERGY FROM SIG SHORT WAVE
ROUNDING UPPER LVL TROF MOVING IN FROM ROCKIES TO BRING AN AREA OF
DYNAMICALLY DRIVEN PRECIP TO THE REGION. PRECIP WILL GRADUALLY LIFT
NWARD AS SFC LOW AND WARM FRONT MOVE INTO NRN MN. COLD FRONT WILL
MOVE INTO WRN ZONES LATE TONIGHT AND ACROSS ERN ZONES WED MORN. AS
COLD FRONT SWINGS THRU VERY STRONG CAA IS GENERATED BEHIND IT.
BUFKIT SOUNDINGS SHOW TEMPERATURES PLUMMETING WED MORN WRN ZONES AND
WED AFT ERN ZONES...WITH PROFILES COLD ENOUGH FOR A RAIN/SNOW MIX BY
AFT NEAR AXN AND MOX. STRONG CAA AND 850MB WINDS OF 40KTS WILL ALSO
CREATE WINDY CONDITIONS.

BY WED NIGHT ATMOS ACROSS ENTIRE CWA WILL BE COLD ENOUGH FOR A MIX
BUT PRECIP WILL BE SHUTTING OFF RAPIDLY AS DRIER AIR MOVES IN AND
STRONG SUBISDENCE DEVELOPS ON BACK SIDE OF EXITING SHORT WAVE.
BECAUSE OF WRAPAROUND LOW LVL MOISTURE IN PLACE INTO WED NIGHT HAVE
LEFT LOW CHANCE POPS IN NRN/NERN ZONES WED NIGHT MENTIONING
RAIN/SNOW MIX. REST OF CWA FCST TO BE DRY BUT BLUSTERY. THIS MAY BE
THE FIRST NIGHT OF BELOW FREEZING TEMPS IN PARTS OF WRN HALF OF CWA
THAT HAVE NOT HAD THEIR FREEZE YET. ENTIRE CWA IN DANGER OF FROST
WITH LIGHTER WINDS AND CLEARING SKIES THU NIGHT.

LONGER TERM...FRIDAY THROUGH TUESDAY
LATEST GFS CONTINUES THE THEME OF AN INITIAL COOL START TO THIS
PERIOD WITH COLD HIGH PRESSURE RIDGE EXTENDING FROM JAMES BAY
SOUTHWARD INTO THE SOUTHERN PLAIN STATES. THE MPX CWA IS JUST
GETTING INTO SOUTHERLY RETURN FLOW AT THIS POINT. FROM FRIDAY INTO
SUNDAY...1000-500 MB THICKNESSES CLIMB 240 METERS. AS ANOTHER TROUGH
SETS UP OVER THE PLAIN STATES TO OUR WEST AND HELPS CHANNEL DEEP
MOISTURE FROM THE GULF INTO THE UPPER MIDWEST.  THE LATEST ECMWF AS
WELL AS THE DGEX PAINTS A SIMILAR SCENARIO IN TERMS OF PRESSURE
SYSTEM PLACEMENT AND TIMING AS THE GFS. HOWEVER THE PENETRATION OF
MARITIME TROPICAL AIR FROM THE GULF INTO THE UPPER MIDWEST DOES NOT
LOOK AS STRONG. SURROUNDING OFFICES CONTINUE TO TAKE A CONSERVATIVE
APPROACH TO THE ARRIVAL OF SUCH DEEP MOISTURE AND HEAT TOO.
THEREFORE...WE WILL STAY THE COURSE WHICH IN THIS INSTANCE IS MORE
LIKE THE ECMWF AND DGEX THAN THE LATEST GFS. THUNDERSTORMS AND
SHOWERS TIMED TO THE APPROACH OF THE ABOVE MENTIONED SURFACE TROUGH.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&

MARGRAF/WET
Hazardous weather outlook, Oct 4, 3:40 AM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
440 AM CDT TUE OCT 4 2005

MNZ042>045-048>070-073>078-082>085-091>093-WIZ014-015-023>026-051100-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DUNN-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-KANDIYOHI-
LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-MILLE LACS-MORRISON-
NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD-RENVILLE-RICE-SCOTT-
SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-SWIFT-TODD-WASECA-
WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
440 AM CDT TUE OCT 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH TONIGHT
ACROSS MUCH OF SOUTH AND CENTRAL MINNESOTA AS WELL AS A PORTION OF
WEST CENTRAL WISCONSIN. ALTHOUGH THE PRIMARY THREAT FROM THIS
CONVECTIVE ACTIVITY IS EXPECTED TO BE DANGEROUS LIGHTNING AND
LOCALLY HEAVY RAINFALL...THE STORM PREDICTION CENTER ALSO NOTES THAT
SOME SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR THIS EVENING.

MNZ041-047-051100-
DOUGLAS-STEVENS-
440 AM CDT TUE OCT 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF WEST CENTRAL
MINNESOTA

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH TONIGHT
ACROSS A PART OF WEST CENTRAL MINNESOTA WITH DANGEROUS
LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WIZ016-027-028-051100-
CHIPPEWA-EAU CLAIRE-RUSK-
440 AM CDT TUE OCT 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF WEST CENTRAL
WISCONSIN

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH TONIGHT
ACROSS A PART OF WEST CENTRAL WISCONSIN. ALTHOUGH THE
PRIMARY THREAT FROM THIS ACTIVITY IS EXPECTED TO BE DANGEROUS
LIGHTNING AND LOCALLY HEAVY RAINFALL...THE STORM PREDICTION CENTER
ALSO NOTES THAT SOME SEVERE THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING WINDS ARE POSSIBLE...ESPECIALLY DURING THE AFTERNOON AND
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE STORM PREDICTION CENTER INDICATES THAT SEVERE THUNDERSTORMS ARE
POSSIBLE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR THIS EVENING.

The radar

The Minneapolis radar (KMPX), 44 km away, was scanning. The volume nearest the first event began at 12:01 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Dakota

When
October 4, 6:03 AM CST
Where
Dakota County, Burnsville
Reported by
NEWSPAPER
Coordinates
44.672, -93.065 (the zone’s center; the record gives no point)

The lightning bolt produced minor damage to a home on Butternut Lane.

Lightning, Dakota

When
October 4, 6:15 AM CST
Where
Dakota County, Burnsville
Reported by
NEWSPAPER
Coordinates
44.672, -93.065 (the zone’s center; the record gives no point)

Lightning struck the gas main of a home on Bluebill Bay Road, sparking a four alarm fire. There was significant damage to the home, but no injuries.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, October 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5477428, 5477429.